Alert archive / South Carolina / Special Weather Statements in 2012

Special Weather Statement, NWS Charleston, SC

June 13, 2012Hampton County, South Carolina

NWS Charleston, SC issued this special weather statement at Jun 13, 2012, 8:49 PM EDT for Hampton County, South Carolina. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 13, 2012, 8:49 PM EDT (00:49 UTC)
Expired
Jun 13, 2012, 9:15 PM EDT
In force
26 min
Issued by
NWS Charleston, SC

County Hampton County, SC

The radar

The Charleston,SC radar (KCLX), 35 km from the middle of the area, began a volume at 00:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 0.8 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2012-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 945 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2012-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
945 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
1022 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
-10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

579 
WWUS82 KCHS 140049
SPSCHS

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
849 PM EDT WED JUN 13 2012

GAZ088-SCZ040-042-140115-
ALLENDALE-HAMPTON-SCREVEN-
849 PM EDT WED JUN 13 2012

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SCREVEN...ALLENDALE
AND HAMPTON COUNTIES THROUGH 915 PM EDT...

AT 847 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...6 MILES WEST OF LURAY...MOVING SOUTHWEST AT 20
MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
LURAY...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
DIME SIZE HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

LAT...LON 3264 8137 3272 8151 3282 8154 3289 8136
      3282 8121
TIME...MOT...LOC 0049Z 059DEG 18KT 3283 8135

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this special weather statement went out at Jun 13, 7:51 PM EDT, 58 minutes earlier.

Area forecast discussion, Jun 13, 7:51 PM EDT, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
751 PM EDT WED JUN 13 2012

.SYNOPSIS...
A COLD FRONT WILL PUSH THROUGH THE AREA FROM THE NORTH LATE
TONIGHT INTO THURSDAY. DRIER HIGH PRESSURE WILL THEN BUILD INTO
THE REGION THURSDAY AND PERSIST INTO THE MIDDLE OF NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
THE LAST CLUSTER OF STRONG THUNDERSTORMS IS DISSIPATING ACROSS THE
CHARLESTON TRI COUNTY REGION AND COLLETON COUNTY AROUND 00Z. HAVE
INDICATED DIMINISHING PRECIPITATION POTENTIAL THROUGH THE REMAINDER
OF THE EVENING HOURS ACCORDINGLY...AS DIURNAL HEATING AND INSTABILITY
WANE WITH SUNSET. AS AN UPPER TROUGH SHIFTS FARTHER OFFSHORE
OVERNIGHT...A COLD FRONT WILL CONTINUE TO PUSH SOUTH OF THE AREA
AND ALLOW HIGH PRESSURE TO BUILD FROM THE NORTH. LOWS SHOULD RANGE
FROM THE UPPER 60S INLAND TO LOWER TO MID 70S ALONG THE COAST.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/...
THURSDAY...THE SURFACE TROUGH/WAVE OF LOW PRESSURE AND ASSOCIATED
FRONT WILL BE WELL OUT TO SEA BY DAYBREAK...AS A WEDGE OF HIGH
PRESSURE BUILDS ALONG THE LEE OF THE APPALACHIANS INTO THE MID
ATLANTIC AND SOUTHEAST STATES. THE FORECAST AREA WILL REMAIN LOCATED
BETWEEN A BROAD UPPER TROUGH OVER THE ATLANTIC AND RIDGING THAT
STRETCHES FROM THE SOUTHERN PLAINS INTO THE OHIO AND TENNESSEE
VALLEYS. DEEPEST MOISTURE WILL BE PRESSED SOUTH OF THE AREA WITH THE
DEPARTING FRONT/SURFACE TROUGH...SUGGESTING THAT PRECIPITATION
COVERAGE WILL BE NOTABLY LESS THAN EARLIER IN THE WEEK. HAVE
RETAINED JUST A SLIGHT CHANCE FOR SHOWERS/THUNDERSTORMS MAINLY SOUTH
OF INTERSTATE 16 IN SOUTHEAST GEORGIA...CLOSEST TO LINGERING
MOISTURE AND CONVERGENCE. ALTHOUGH AN ISOLATED THUNDERSTORM COULD
INITIATE ALONG THE SEABREEZE FARTHER NORTH...PROBABILITIES ARE LESS
THAN 15 PERCENT LACKING DEEPER MOISTURE AND ANY ADDITIONAL FORCING
MECHANISMS. DESPITE LESS CLOUD COVERAGE DURING THE AFTERNOON
HOURS...EXPECT HIGH TEMPERATURES TO BE A FEW DEGREES COOLER WITHIN
NORTHEAST FLOW. LOW TEMPERATURES IN THE MID TO UPPER 60S WILL ALSO
BE COOLER THAN PREVIOUS NIGHTS...CONSIDERING LESS LOW LEVEL MOISTURE
AND CLEARING SKIES.

FRIDAY AND SATURDAY...THE SUBTLE COOLING TREND WILL CONTINUE INTO
THE LATE WEEK PERIOD...AS THE ATLANTIC UPPER TROUGH ATTEMPTS TO
BUILD WEST OVER THE COASTLINE. LOWERING HEIGHTS ALOFT...COMBINED
WITH ENHANCED NORTHEAST FLOW WITHIN A TIGHTENED PRESSURE
GRADIENT...WILL SUPPRESS HIGH TEMPERATURES BELOW SEASONAL NORMALS.
EXPECT AFTERNOON TEMPERATURES TO PEAK AROUND 84 TO 87 DEGREES AWAY
FROM THE LOCALLY COOLER COASTLINE ON FRIDAY...THEN DOWN TO 83 TO
85 DEGREES BY SATURDAY. ALTHOUGH SOME MOISTURE CONVERGENCE OVER
THE COASTAL WATERS COULD PRODUCE ISOLATED SHOWERS AND
THUNDERSTORMS...LIMITED MOISTURE AND THE LACK OF ANY UPPER LEVEL
SUPPORT SUGGESTS RAIN CHANCES OVER LAND AREAS ARE LESS THAN 15
PERCENT. IN FACT...HUMIDITY LEVELS WILL BE NOTICEABLY LOWER...AS
DEWPOINTS FALL INTO THE LOWER 60S DURING THE AFTERNOON HOURS BOTH
DAYS. THIS LOWER HUMIDITY...ALONG WITH CLEARING SKIES...WILL
ALLOW TEMPERATURES TO FALL INTO THE LOW TO MID 60S FRIDAY NIGHT.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
THE TROUGH OVER THE ATLANTIC CLOSES OFF BY EARLY NEXT WEEK AND
RETROGRADES WEST TOWARD THE MID ATLANTIC COAST THROUGH
TUESDAY...BEFORE ITS OPENS UP AND BEGINS TO LIFT OUT TO THE NE
WEDNESDAY. AT THE SAME TIME THE SURFACE HIGH PRESSURE WEDGE INLAND
THROUGH SUNDAY BEGINS TO WEAKEN MONDAY...AS THE PARENT HIGH MOVES
INTO THE ATLANTIC OFF THE NEW ENGLAND STATES. THE SYNOPTIC FLOW WILL
GRADUALLY TURN MORE EASTERLY...AND WILL ALLOW FOR AT LEAST SOME
RETURN OF MOISTURE. HOWEVER...WITH AN OFFSHORE TRAJECTORY ALOFT ANY
MOISTURE WILL BE CONFINED TO THE LOW LEVELS. FOR THAT REASON WE/LL
NOT CARRY ANYTHING MORE THAN 20-30 POPS. TEMPS WILL CONTINUE BELOW
TYPICAL LEVELS THROUGH THE EXTENDED PERIODS.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
SHOWER/THUNDERSTORM POTENTIAL WILL CONTINUE TO DIMINISH THROUGH
THE EVENING. VFR CONDITIONS ARE EXPECTED TO PREVAIL FOR THE
REMAINDER OF THE TAF PERIOD...AS DRIER AIR FILTERS INTO THE AREA.
THERE IS A LOW CHANCE FOR MVFR CONDITIONS LATE TONIGHT IN LOW
CIGS/FOG DUE TO LINGERING LOW-LEVEL MOISTURE...HOWEVER CONFIDENCE
IS TOO LOW TO INCLUDE IN THE TAFS AT THIS TIME. NORTHEAST WINDS
WILL INCREASE AFTER DAYBREAK THURSDAY...AS HIGH PRESSURE BEGINS TO
BUILD FROM THE NORTH.

EXTENDED AVIATION OUTLOOK...MOSTLY VFR WEATHER THROUGH SUNDAY.
BREEZY CONDITIONS BOTH FRIDAY AND SATURDAY AFTERNOON.

&&

.MARINE...
TONIGHT...WINDS WILL BE SHIFTING NORTH/NORTHEAST AND STRENGTHENING
AS HIGH PRESSURE BUILDS FROM THE NORTH. CONDITIONS WILL REMAIN
BELOW ADVISORY LEVELS.

THURSDAY THROUGH SUNDAY...HIGH PRESSURE WILL PROGRESSIVELY BUILD
FROM THE NORTH IN THE WAKE OF A DEPARTING TROUGH AND ASSOCIATED
FRONT ON THURSDAY. THE PRESSURE GRADIENT WILL STEADILY TIGHTEN
BETWEEN THIS INLAND WEDGE OF HIGH PRESSURE AND THE LINGERING
TROUGH FAR IN THE ATLANTIC. ALTHOUGH THERE IS SOME DISAGREEMENT
AMONG NUMERICAL MODEL SOLUTIONS AS TO THE EXTENT OF SURGING
NORTHEAST FLOW AND BUILDING SEAS ...THE ENHANCED GRADIENT COULD BE
SUFFICIENT TO SUPPORT AT LEAST MARGINAL SMALL CRAFT ADVISORY
CONDITIONS AS EARLY AS THURSDAY NIGHT. LITTLE CHANGE TO THE
SURFACE PATTERN SUGGESTS THAT ENHANCED NORTHEAST FLOW COULD
CONTINUE INTO THE WEEKEND...ALTHOUGH THE POTENTIAL TO MEET
ADVISORY LEVEL CONDITIONS WILL BE LOWER BY SATURDAY.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&

NEAR TERM...79
SHORT TERM...79
LONG TERM...
AVIATION...79
MARINE...79
Hazardous weather outlook, Jun 13, 3:51 AM EDT, 16 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
351 AM EDT WED JUN 13 2012

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>052-141130-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
TIDAL BERKELEY-
351 AM EDT WED JUN 13 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 13, 6:00 PM EDT, 2 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
600 PM EDT WED JUN 13 2012

SCZ043-049-132230-
COASTAL COLLETON-INLAND COLLETON-
600 PM EDT WED JUN 13 2012

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF COLLETON COUNTY
THROUGH 630 PM EDT...

AT 600 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM...NEAR THAYER...MOVING SOUTH AT 10 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
GREEN POND...HENDERSONVILLE...RITTER...WALTERBORO AND WHITE HALL...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
PENNY SIZE HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT LIGHTNING IS OCCURRING WITH THIS THUNDERSTORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED TALL OBJECTS. IF INDOORS...STAY
AWAY FROM WINDOWS AND DOORS. AVOID USING PLUMBING AND ELECTRICAL
APPLIANCES UNLESS IT IS AN EMERGENCY.

&&

LAT...LON 3265 8056 3270 8078 3293 8072 3293 8057
TIME...MOT...LOC 2201Z 006DEG 7KT 3288 8063
Special weather statement, Jun 13, 6:15 PM EDT, 2 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
615 PM EDT WED JUN 13 2012

SCZ045-132245-
INLAND BERKELEY-
615 PM EDT WED JUN 13 2012

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BERKELEY COUNTY
THROUGH 645 PM EDT...

AT 614 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM...NEAR WILSONS LANDING...MOVING SOUTH AT 10 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
CROSS...EADYTOWN AND EASTERN LAKE MARION...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
STRONG WINDS OF 45 TO 55 MPH...
PENNY SIZE HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED. IF TIME
PERMITS...UNPLUG COMPUTERS...TELEVISION SETS...CABLE MODEMS AND OTHER
HOME APPLIANCES AS THEY ARE SUSCEPTIBLE TO POWER SURGES AND MAY BE
DAMAGED BY NEARBY LIGHTNING STRIKES.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

LAT...LON 3351 8003 3324 8007 3327 8029 3330 8026
      3336 8024 3339 8025 3340 8023 3344 8023
      3346 8015 3348 8016 3350 8013 3350 8010
      3351 8008
TIME...MOT...LOC 2215Z 349DEG 7KT 3343 8016
Local storm report, Jun 13, 6:54 PM EDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
654 PM EDT WED JUN 13 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0332 PM     TSTM WND DMG     2 E CHARLESTON NAVAL CO 32.85N  79.91W
06/13/2012                   BERKELEY           SC   TRAINED SPOTTER

            SEVEREAL SMALL TREES DOWN ALONG CROWN POINTE STREET.
            TIME ESTIMATED BY RADAR.

&&

EVENT NUMBER CHS1200388

JHP
Local storm report, Jun 13, 7:18 PM EDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
718 PM EDT WED JUN 13 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0659 PM     TSTM WND DMG     3 E SAINT STEPHEN       33.41N  79.86W
06/13/2012                   BERKELEY           SC   PUBLIC

            PUBLIC REPORTED ONE TREE DOWN IN SAINT STEPHEN. TIME
            ESTIMATED BY RADAR.

&&

EVENT NUMBER CHS1200389

JHP
Local storm report, Jun 13, 7:50 PM EDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
750 PM EDT WED JUN 13 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0351 PM     TSTM WND DMG     2 SE SHADOWMOSS         32.83N  80.05W
06/13/2012                   CHARLESTON         SC   PUBLIC

            TEN LARGE TREES DOWN AND FENCE DAMAGE NEAR WOODLAND
            ROAD AND WAYNE SCOTT COURT. TIME ESTIMATED BY RADAR.

&&

EVENT NUMBER CHS1200390

JHP
Special weather statement, Jun 13, 8:49 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
849 PM EDT WED JUN 13 2012

GAZ088-SCZ040-042-140115-
ALLENDALE-HAMPTON-SCREVEN-
849 PM EDT WED JUN 13 2012

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SCREVEN...ALLENDALE
AND HAMPTON COUNTIES THROUGH 915 PM EDT...

AT 847 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...6 MILES WEST OF LURAY...MOVING SOUTHWEST AT 20
MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
LURAY...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
DIME SIZE HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

LAT...LON 3264 8137 3272 8151 3282 8154 3289 8136
      3282 8121
TIME...MOT...LOC 0049Z 059DEG 18KT 3283 8135

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 9:20 PM EDTSpecial Weather StatementCHSScreven25 min
Jun 13, 9:44 PM EDTSpecial Weather StatementCHSJenkins31 min
Jun 14, 3:24 AM EDTSmall Craft AdvisoryCHS3 days

Nearby

Special Weather Statements in South Carolina, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.